Texas, 2015

Heavy Snow and Winter Weather in Texas, February 27, 2015

February 27, 2015 · NWS LUB · 15 events in 15 counties and zones

Following a modified arctic cold front the evening prior, an approaching trough aloft generated two separate bands of heavy snow shortly after midnight CST. The first band fell over the far northwest South Plains and southwest Texas Panhandle with a second and narrower band that impacted parts of the South Plains east into the northern Rolling Plains.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a modified arctic cold front the evening prior, an approaching trough aloft generated two separate bands of heavy snow shortly after midnight CST. The first band fell over the far northwest South Plains and southwest Texas Panhandle with a second and narrower band that impacted parts of the South Plains east into the northern Rolling Plains. The latter of these mesoscale snow bands proved quite intense at times and produced snow burst rates measured at 1.6 inches per hour by on-duty NWS employees in south Lubbock. This intense snowfall shifted east of the Lubbock metro area well before the brunt of morning commuters hit the roads, although a few dozen minor vehicle accidents were still noted in Lubbock alone. Fortunately, this number could have been much higher had many area schools and businesses not closed for the day.

List of notable snow measurements from this event:

5.0 inches at Lubbock Int'l Airport (Lubbock County), Lubbock NWS Office (Lubbock County), Matador (Motley County), Muleshoe (Bailey County), and Roaring Springs (Motley County),|4.8 inches at Levelland (Hockley County),|4.5 inches at Shallowater (Lubbock County) and Crosbyton (Crosby County),|4.0 inches at Friona (Parmer County), Hart (Castro County), Paducah (Cottle County), Spur (Dickens County), and 6NNW Ropesville (Hockley County),|3.0 inches at Plains (Yoakum County), Olton (Lamb County), Tulia (Swisher County), Denver City (Yoakum County), and Turkey (Hall County),|2.5 inches at Aspermont (Stonewall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 26, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 26, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 PM CST THU FEB 26 2015

.AVIATION...
BKN-OVC VFR DECKS PERSISTED AT THREE TAF SITES TONIGHT...THOUGH
CIGS ARE GRADUALLY DECLINING. COMPUTER MODELS CONTINUE TO
INDICATE POTENTIAL FOR -SN OVERNIGHT MOVING IN FROM WEST TO
EAST...THUS INITIALLY AFFECTING KLBB AND KPVW AOA 09Z AND KCDS
AOA 12Z. IF A SELECT FEW COMPUTER MODELS ARE CORRECT...SN WILL BE
POSSIBLE MORE SO AT KLBB AND KPVW. CIGS ARE EXPECTED TO DROP TO
MVFR TO POSSIBLY IFR WITH THE ONSET OF THE -SN AT ALL THREE TAF
SITES. SNOWFALL WILL BE TAPERING OFF BY FRIDAY EARLY AFTN AT KLBB
AND KPVW...HENCE THE INSERTION OF A PROB30...AND BY LATE
AFTN/EARLY EVENING AT KCDS.

&&

PREV DISCUSSION... /ISSUED 339 PM CST THU FEB 26 2015/

SHORT TERM...
THE NEXT UPPER LEVEL SHORT WAVE TROUGH TO AFFECT THE FCST AREA IS
MOVING SEWD ACROSS UTAH THIS AFTERNOON. MODELS REMAIN CONSISTENT IN
BRINGING THIS OPEN WAVE ACROSS NEW MEXICO TONIGHT AND SRN HIGH
PLAINS FRIDAY MORNING. THE STRENGTH OF THE SYNOPTIC SCALE DYNAMICS
IS PRETTY SIMILAR TO THE ONE THAT BROUGHT SNOW TO THE AREA EARLIER
TODAY. HOWEVER...SOME MESOSCALE FEATURES ARE QUITE A BIT MORE
IMPRESSIVE THAN SEEN WITH THE PREVIOUS ONE. SPECIFICALLY...VERY
STRONG AND BROAD MID LEVEL ISENTROPIC LIFT IS PROGGED LATE TONIGHT
MAYBE INDICATED BEST BY 45-55 KT WINDS CROSS-PRESSURE GRADIENT ON
THE 295K THETA SFC. ADD TO THIS A HEALTHY LOW LEVEL UPSLOPE
COMPONENT AND A LITTLE MORE GENEROUS DEEP LEVEL MOISTURE AND CAN
CERTAINLY SEE THIS MORNINGS 1/4-INCH TO 2-INCH TOTALS TURN INTO 1 TO
4. HEAVIEST TOTALS LIKELY IN THE PRIME AREAS OF THE SWRN PANHANDLE
OVER TO SILVERTON WITH SOME ISOLATED 4-PLUS TOTALS POSSIBLE. WILL
ISSUE AN ADVISORY TO ACCOUNT FOR THE SNOWFALL...SPLITTING THE FCST
INTO TWO TO ACCOUNT FOR A LATER START AND FINISH ERN ZONES RELATIVE
TO WEST AND CENTRAL.

OTHER ISSUE TONIGHT IS COLD TEMPS. COLD ADVECTION CONTINUING THIS
AFTERNOON...BUT SHOULD BEGIN TO SLOW AS WINDS VEER TO THE EAST.
CLOUD COVER SHOULD KEEP THE BOTTOM FROM FALLING OUT. SO MOS LOOKING
A BIT COLD...NOT UNUSUAL FOR THIS TYPE OF SCENARIO...AND WILL TREND
LOWS TOWARD WARMER RAW MODEL TEMPS. THIS SHOULD KEEP THE NRN ZONES
FROM FALLING INTO WIND CHILL ADVISORY CRITERIA /IE LESS THAN MINUS
FIVE/ WITH WINDS IN THE 10-20 MPH RANGE OVERNIGHT. LITTLE REBOUND
EXPECTED FRIDAY WITH SNOW THROUGH THE MORNING AND CLOUD COVER
THROUGH THE AFTN. NEAR MOS AND PREVIOUS FCST LOOKS FINE ATTM...IN
GENERAL ABOUT A FIVE DEGREE DIURNAL RANGE.

LONG TERM...
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK AHEAD OF AN UPPER LEVEL DISTURBANCE. BACKING FLOW ALOFT
FRIDAY NIGHT INTO SATURDAY AHEAD OF THIS FEATURE WILL BEGIN A PERIOD
OF WARM AIR ADVECTION ACROSS THE REGION COMPLETE WITH A STEADY DOSE
OF ISENTROPIC ASCENT ATOP A RELATIVELY MOIST AND COOLER BOUNDARY
LAYER. COLD ENOUGH AIR SHOULD REMAIN IN PLACE FRIDAY EVENING TO
KEEP EVERYTHING IN THE FORM OF SNOW...BEFORE A TRANSITION TO A MIX
WITH FREEZING RAIN/DRIZZLE OCCURS OVERNIGHT INTO SATURDAY MORNING
FROM SOUTHWEST TO NORTHEAST. ADDITIONALLY...ANOTHER UPPER IMPULSE
WILL PUSH INTO THE SOUTHERN PLAINS WITH THE BULK OF THE ENERGY
REMAINING WELL NORTH OF THE FAR SOUTHERN TEXAS PANHANDLE.

SNOW SHOULD GIVE WAY TO LIQUID PRECIPITATION INTO SATURDAY
AFTERNOON/EVENING...ALTHOUGH WILL STILL SEE TEMPERATURES BELOW
FREEZING AT THE SURFACE FOR A PERIOD THUS RESULTING IN A MIX OF RAIN
AND FREEZING RAIN/DRIZZLE. ROAD CONDITIONS SHOULD GENERALLY IMPROVE
THROUGH THE DAY SATURDAY WITH CONTINUED WARM AIR ADVECTION AND
TEMPERATURES WARMING ABOVE FREEZING LATE SATURDAY MORNING INTO THE
AFTERNOON. DRYING ALOFT MAY BRING A LULL SUNDAY...BUT THE APPROACH
OF A COLD FRONT FROM THE NORTH WILL WARRANT KEEPING MENTIONABLE
CHANCES IN THE FORECAST AT THIS POINT WITH QUESTIONS AS TO ITS
LATITUDINAL EXTENT AT THAT TIME. AFTER A LIKELY PERIOD WHERE ANY
PRECIPITATION WOULD BE IN THE FORM OF RAIN SUNDAY AFTERNOON...A
WINTRY MIX LIKELY IN THE FORM OF FREEZING RAIN/DRIZZLE MAY TAKE
PLACE SUNDAY NIGHT/MONDAY MORNING IN WAKE OF THE FRONT INTO THE
NORTHERN SOUTH PLAINS AND NORTHERN ROLLING PLAINS.

THIS LATTER FRONT SHOULD THEN LIFT NORTH OF THE AREA AHEAD OF
INCREASING SOUTHWESTERLY FLOW ALOFT MONDAY...THUS LEADING TO THE
POTENTIAL FOR SOME CONVECTIVE BASED RAIN SHOWER ACTIVITY. STILL SOME
QUESTIONS AS TO INSTABILITY DEVELOPMENT...SO WILL LEAVE THUNDER
MENTION QUIET FOR NOW. APPROACH OF THE WESTERN CONUS UPPER TROUGH
AND EJECTION OF A SURFACE LOW INTO THE CENTRAL PLAINS TUESDAY SHOULD
SPELL A DRY AND BREEZY/POTENTIALLY WINDY DAY AS TEMPERATURES WARM
ABOVE AVERAGE ON DOWNSLOPE BREEZES. BETTER AGREEMENT THEN EXISTS
INTO MIDWEEK ON ANOTHER FRONTAL PASSAGE...BUT WILL CONTINUE TO
MONITOR THIS AND POSSIBLE DEVELOPMENT OF ANOTHER UPPER DISTURBANCE
ACROSS THE DESERT SOUTHWEST TOWARD THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        12  20  15  38 / 100  80  30  20
TULIA         14  18  16  35 /  90  90  30  30
PLAINVIEW     14  20  18  36 /  90  90  30  30
LEVELLAND     15  22  19  41 /  80  70  30  20
LUBBOCK       15  21  18  39 /  80  80  30  30
DENVER CITY   18  23  21  44 /  80  40  30  20
BROWNFIELD    17  23  20  42 /  80  70  30  20
CHILDRESS     18  21  19  34 /  40  90  30  40
SPUR          17  21  20  37 /  50  80  30  30
ASPERMONT     19  23  22  38 /  30  80  40  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST FRIDAY FOR TXZ025-
026-031-032-037-038-043-044.

WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR TXZ021>024-
027>030-033>036-039>042.

&&

29
Hazardous weather outlook, Feb 26, 3:23 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CST THU FEB 26 2015

TXZ021>044-272130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
323 PM CST THU FEB 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT INTO FRIDAY

LIGHT TO MODERATE SNOW WILL SPREAD ACROSS THE SOUTH PLAINS AREA
LATE TONIGHT AND EXIT THE REGION FRIDAY AFTERNOON. ACCUMULATIONS
OF 1 TO 4 INCHES ARE EXPECTED WITH SOME LOCALLY HEAVIER AMOUNTS
POSSIBLE...MAINLY ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DESPITE THE POSSIBILITY OF SOME LIGHT WINTRY PRECIPITATION FRIDAY
NIGHT AND SATURDAY...THE PROBABILITY OF HAZARDOUS WEATHER
DEVELOPING DURING THE PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 6 winter weather. Local standard time, as filed.

Heavy Snow, Parmer

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
February 27, 12:30 AM CST to 10:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 27, 12:30 AM CST to 10:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Hockley

When
February 27, 1:00 AM CST to 12:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heavy Snow, Bailey

When
February 27, 1:00 AM CST to 11:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heavy Snow, Castro

When
February 27, 1:00 AM CST to 11:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 27, 1:30 AM CST to 10:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Heavy Snow, Lubbock

When
February 27, 2:00 AM CST to 10:00 AM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Heavy Snow, Crosby

When
February 27, 3:00 AM CST to 1:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 27, 3:00 AM CST to 12:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Heavy Snow, Motley

When
February 27, 4:00 AM CST to 1:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Heavy Snow, Dickens

When
February 27, 4:00 AM CST to 1:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 27, 4:00 AM CST to 1:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Heavy Snow, Cottle

When
February 27, 4:30 AM CST to 2:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
February 27, 6:00 AM CST to 2:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557251, 557260, 557264, 557249, 557252, 557253, 557261, 557248, 557250, 557262, 557254, 557256, 557263, 557255, 557265.